Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Another Excited Delirium vs. Taser Death – Part I

It is the consensus of the Task Force that ExDS is a unique syndrome which may be identified by the presence of a distinctive group of clinical and behavioral characteristics that can be recognized in the pre-mortem state. ExDS, while potentially fatal, may be amenable to early therapeutic intervention in some cases.[1]

If not treated aggressively, excited delirium may progress to cardiac arrest, which generally does not respond to treatment, even though it occurs in the presence of EMS.

While not universally fatal, it is clear that a proportion of patients with ExDS progress to cardiac arrest and death. It is impossible at present to know how many patients receive a therapeutic intervention that stops the terminal progression of this syndrome. While many of the current deaths from ExDS are likely not preventable, there may be an unidentified subset in whom death could be averted with early directed therapeutic intervention.[1]

Still, many in EMS are hesitant to use large doses any doses at all of sedative medication that might prevent cardiac arrest.

Why?

Ignorance.

Fear.

Anger at the person we are fighting with.

Requirements for on line medical command permission.

Suppose I push a huge dose of midazolam (Versed).

What could happen?

Sedation, vasodilation, and respiratory depression.

I am fighting with a patient who has such an extreme surge of catecholamines in his body that it may kill him, but I am worried about too much sedation?

I am fighting with a patient who has such an extreme surge of catecholamines in his body that it may kill him, but I am worried about too much respiratory depression?

I am fighting with a patient who has such an extreme surge of catecholamines in his body that it may kill him, but I am worried about too much vasodilation?

But I am not worried about the death of the patient from an untreated lethal condition?

I’m sorry, but it is our Standard Of Care to stand by and do nothing while you die. Please cooperate.


Image credit.[2]

Chad Brothers dies and all he gets is this foolish headline.

Does this kind of headline help anyone, except as an irresponsible means to attract readers?

A Taser was used on Chad Brothers several times. According to reports, he was still alive afterward. Later he died.

Did the Taser use have anything to do with the death?

We do not know.

Dr. Bell was the first to describe a clinical condition that took the lives of over 75% of those suffering from it. Based on the clinical features and outcomes of the institutionalized cases from the 1800s when compared to the resently accepted criteria known to accompany ExDS, it is believed that Bell’s Mania may be related to the syndrome of ExDS that we witness today.[1]

If this is the same condition . . .

and

about 75% of people presenting with this have had fatal outcomes . . .

but

only a tiny fraction of Taser use results in death . . .

then

is it likely that the Taser is the cause of death?

If the medical condition appears to be fatal much more often than the use of a Taser appears to be fatal, why do we assume that the deaths are due to the Taser when both conditions are present?
 


 

There is a big difference between exuberance that is controllable and delirium that is not controllable.

Lattimer is just expressing happiness in his own particular idiom.

It is suggested that the fatalities became much less common in the 1950s with more widespread use of psychiatric medication, resulting in a much lower death rate today.

since ExDS is mainly discussed in the forensic literature and is a diagnosis of exclusion established on autopsy, there is little documentation about survivors of the syndrome. A published observational study suggests that the incidence of death among patients manifesting signs and symptoms consistent with ExDS is 8.3%.[1]

If medication is able to decrease the fatality rate from about 75% to less than 10%, why are we so hesitant to use medication?

Are there any cases of patients being killed by too aggressive dosing of midazolam by EMS?

Any?

There are cases of death due to excited delirium in the presence of EMS.

Why is this such a difficult choice?

For adequate control of ExDS, the above doses are conservative and describe a reasonable starting point. Clinical effect in ExDS may require doses greatly in excess of those for traditional medical use in other conditions.[1]

I will discuss some of that dosing in Part II.

Footnotes:

[1] White Paper Report on Excited Delirium Syndrome
ACEP Excited Delirium Task Force
Vilke GM, Debard ML, Chan TC, Ho JD, Dawes DM, Hall C, Curtis MD, Costello MW, Mash DC, Coffman SR, McMullen MJ, Metzger JC, Roberts JR, Sztajnkrcer MD, Henderson SO, Adler J, Czarnecki F, Heck J, Bozeman WP.
September 10, 2009
Free Full Text PDF

Updated link to PDF 7/23/2018.

[2] Man Freaks Out In The Gym, Is Tased To Death By Police
by Dan Fogarty
1:50 pm, November 1st, 2011
sportsgrid.com (does that make this a Roid Rag?)
Article

.

Comments

  1. Great information, RM. So, what is considered to be a ‘large’ dose of Versed? 5mg? 10? I carry 20mg on my ambulance.
    Perhaps we’re headed for pre-emptive RSI. I can see major problems with that – trying to get an IV in an uncooperative patient, not to mention the other side effects (Succinylcholine, etc).
    Looking forward to Part 2…

    • RevMedic,

      Great information, RM. So, what is considered to be a ‘large’ dose of Versed? 5mg? 10? I carry 20mg on my ambulance.

      I had one patient – 50 kg – and gave 10 mg midazolam. The respiratory depression was not a problem because the respiratory rate dropped from about 40 to the upper 20s with good air movement and maintaining a sat of 100% on room air.

      Delirium tremens is in a whole different category, dose-wise.

      Perhaps we’re headed for pre-emptive RSI. I can see major problems with that – trying to get an IV in an uncooperative patient, not to mention the other side effects (Succinylcholine, etc).
      Looking forward to Part 2…

      Succinylcholine can be given IM, but I would avoid it. Since it is a bad idea with malignant hyperthermia, burns, and rhabdomyolysis, excited delirium should be avoided. Excited delirium is probably killing patients by some variation of what is happening with these conditions.

      Haloperidol or droperidol mixed with midazolam in a syringe can be given IM. So can ketamine. Or use a Taser with rapid restraint, IV, and medication. There are many possibilities.

      .

Speak Your Mind